Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 34, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Jun 18, 2008, 5:58 AM CDT for 12 counties in Kansas. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2008, 5:58 AM CDT (10:58 UTC)
- Expired
- Jun 18, 2008, 8:44 AM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
Counties Butler County, KS, Chase County, KS, Cowley County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 21 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 11.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 740 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 181058 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 558 AM CDT WED JUN 18 2008 ...STRONG WINDS DEVELOPING BEHIND EXITING THUNDERSTORMS... .A STRONG LOCAL PRESSURE GRADIENT IS LEADING TO STRONG WINDS DEVELOPING OVER PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS. THIS SHOULD CONTINUE INTO THE MID MORNING HOURS. WINDS OF 35 MPH WITH GUSTS TO 45 MPH HAVE ALREADY BEEN OBSERVED ACROSS CENTRAL KANSAS. THIS SHOULD SPREAD SOUTH EARLY THIS MORNING. KSZ050>053-067>069-082-083-091>093-181500- /O.NEW.KICT.WI.Y.0034.080618T1058Z-080618T1500Z/ RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK- HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD... ARKANSAS CITY 558 AM CDT WED JUN 18 2008 ...WIND ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CDT THIS MORNING. A STRONG LOCAL PRESSURE GRADIENT WILL CAUSE STRONG SOUTHWESTERLY WINDS OVER PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS. THIS SHOULD CONTINUE INTO THE MID MORNING HOURS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KRC
2 follow-up statements
000 WWUS73 KICT 181220 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 720 AM CDT WED JUN 18 2008 KSZ050>053-067>069-082-083-181330- /O.CAN.KICT.WI.Y.0034.000000T0000Z-080618T1500Z/ RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK- INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... KINGMAN...WICHITA 720 AM CDT WED JUN 18 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. THE STRONG WINDS HAVE MOVED SOUTH OF THE ADVISED AREA. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELED. $$ KSZ091>093-181500- /O.CON.KICT.WI.Y.0034.000000T0000Z-080618T1500Z/ HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY 720 AM CDT WED JUN 18 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING. A STRONG LOCAL PRESSURE GRADIENT WILL CAUSE STRONG SOUTHWESTERLY WINDS OVER PORTIONS OF SOUTH-CENTRAL KANSAS. THIS SHOULD CONTINUE INTO THE MID MORNING HOURS. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KRC
000 WWUS73 KICT 181344 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 844 AM CDT WED JUN 18 2008 KSZ091>093-181445- /O.CAN.KICT.WI.Y.0034.000000T0000Z-080618T1500Z/ HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY 844 AM CDT WED JUN 18 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. THE STRONG WINDS HAVE PASSED SOUTH OF THE AREA. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED. $$ KRC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jun 18, 3:12 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 18, 3:12 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 312 AM CDT WED JUN 18 2008 .DISCUSSION... THE MAIN FORECAST CHALLENGES WILL DEAL WITH TIMING OF NORTHWEST FLOW CONVEYOR BELT OF MESOSCALE CONVECTIVE COMPLEXES AFFECTING KANSAS DURING THE NEXT COUPLE DAYS. TDY-TONIGHT OVERNIGHT MCS HAS BEEN TRAVELING SOUTHWARD ALONG THE INSTABILITY AXIS AND LOOKS TO CONTINUE WELL SOUTH INTO OKLAHOMA FOR THIS MORNING. WE WILL KEEP SOME EARLY MORNING POPS IN FOR TIMING OF MCS ACROSS SOUTHERN KANSAS. OTHERWISE...THINGS SHOULD BE STABILIZED IN THE WAKE OF OVERNIGHT MCS THIS MORNING/EARLY AFTERNOON WITH MORE STORMS EXPECTED TO REDEVELOP LATER THIS AFTERNOON OVER WESTERN KANSAS...AS YET ANOTHER IMPULSE TOPPLES THE RIDGE AXIS AND DROPS SOUTHEAST VIA NORTHWEST FLOW. THE STORMS COULD DEVELOP INTO A MCS AND TRACK SOUTHEAST ACROSS THE AREA DURING THE OVERNIGHT HOURS...WITH SEVERE WEATHER POSSIBLE AGAIN. THU-FRI SOME ACTIVITY FROM WEDNESDAY NIGHT MCS WILL LINGER INTO THURSDAY WITH SLIGHTLY COOLER THAN NORMAL DAYTIME TEMPERATURES...HOWEVER MODELS ARE ADVERTISING A POSSIBLE THIRD MCS FOR THURSDAY NIGHT TO DROP SOUTHWARD ACROSS KANSAS. SO WILL HOLD ONTO DECENT POPS FOR THURSDAY NIGHT. LOOKS LIKE THINGS COULD FINALLY CALM DOWN A BIT COME FRIDAY AS FRONTAL BOUNDARY PUSHES SOUTH OF REGION. EXTENDED: SAT-TUE ONCE AGAIN ONLY MINOR CHANGES MADE TO THIS PERIOD BUT PERSISTENT UPPER NORTHWEST FLOW STILL OVER THE AREA ON SATURDAY COULD LEAD TO MORE PRECIP CHANCES...AND WILL KEEP THE SLIGHT CHANCES OVER OUR WESTERN FRINGES IN CENTRAL/SOUTH CENTRAL KANSAS AT THIS JUNCTURE. OTHERWISE...UPPER RIDGE WILL CONTINUE TO INCH ITS WAY EASTWARD WITH WARMER TEMPERATURES EXPECTED THEREAFTER. JAKUB .AVIATION... FOR THE 06Z TAF SUITE...CONVECTION ACROSS CENTRAL NEBRASKA MAY AFFECT PORTIONS OF CENTRAL KANSAS LATE TONIGHT...THOUGH CONFIDENCE ON MAINTENANCE OF SEVERE IS MODEST AT BEST...DUE TO THE BETTER INSTABILITY AND MODEST LOW LEVEL JET STAYING JUST NORTHWEST OF THE AREA. HOWEVER WILL INCLUDE TEMPO GROUP FOR A FEW HOURS DURING THE EARLY MORNING HOURS OF WEDNESDAY FOR KRSL AND KSLN. VCTS FOR REST OF TAF SITES IN SOUTH CENTRAL/SOUTHEAST KANSAS FOR A FEW HOURS EITHER SIDE OF 12Z. EXCEPT FOR BRIEF MVFR CIGS/VSBYS MAINLY IN CONVECTION...WILL CONTINUE WITH PREVAILING VFR THRU REST OF FORECAST PERIOD. RELATIVELY BETTER CHANCES FOR MORE ORGANIZED CONVECTION LOOKS TO AFFECT THE AREA ON WEDNESDAY NIGHT. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 85 66 83 66 / 20 40 30 40 HUTCHINSON 86 65 83 65 / 20 50 40 40 NEWTON 85 65 82 65 / 20 40 40 40 ELDORADO 85 65 83 64 / 20 30 40 40 WINFIELD-KWLD 85 66 84 66 / 50 30 30 40 RUSSELL 87 64 83 64 / 50 60 40 40 GREAT BEND 87 65 84 65 / 40 60 40 40 SALINA 86 65 83 65 / 20 50 40 40 MCPHERSON 86 64 83 64 / 20 50 40 40 COFFEYVILLE 83 65 82 65 / 30 20 40 40 CHANUTE 82 64 82 64 / 20 20 40 40 IOLA 82 64 82 64 / 10 20 40 40 PARSONS-KPPF 82 65 82 65 / 20 20 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 18, 5:57 AM CDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 557 AM CDT WED JUN 18 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 557 AM CDT WED JUN 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL AFFECT PORTIONS OF SOUTHERN KANSAS EARLY THIS MORNING. OTHERWISE...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WESTERN KANSAS THIS AFTERNOON AND COULD CONGEAL INTO A COMPLEX OF THUNDERSTORMS FOR TONIGHT. IF THIS COMPLEX OF THUNDERSTORMS DEVELOPS IT WOULD TRACK SOUTHEAST TOWARDS CENTRAL AND SOUTH CENTRAL KANSAS TONIGHT. DAMAGING WINDS AND TORRENTIAL RAINFALL WILL BE THE MAIN HAZARDS WITH THIS COMPLEX OF STORMS...HOWEVER COULD ALSO SEE SOME QUARTER SIZE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE WEATHER CHANCES WILL CONTINUE ON THURSDAY...AS ANOTHER COMPLEX OF THUNDERSTORMS COULD MATERIALIZE AND MOVE SOUTHEAST ACROSS THE REGION...DAMAGING WINDS AND TORRENTIAL RAINFALL WOULD BE THE MAIN HAZARDS FROM THIS ACTIVITY. A FEW STRONG THUNDERSTORMS COULD LINGER OVER SOUTHERN KANSAS ON FRIDAY MORNING...WITH SMALL HAIL AND GUSTY WINDS AROUND 50 MPH POSSIBLE. THUNDERSTORMS WILL BE POSSIBLE AGAIN FOR SATURDAY NIGHT OVER CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP CJ
In the hours before
Local storm report, Jun 18, 5:05 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
505 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG 1 SSW HARPER 37.28N 98.03W
06/18/2008 HARPER KS TRAINED SPOTTER
HIGH WIND AND HEAVY RAIN WITH SMALL TREE LIMBS DOWN.
&&
LFWLocal storm report, Jun 18, 5:09 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
509 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 AM TSTM WND GST CHENEY 37.63N 97.78W
06/18/2008 E60 MPH SEDGWICK KS BROADCAST MEDIA
OFF DUTY KSN METEOROLOGIST REPORTED 60MPH WIND GUST IN
CHENEY.
&&
CDJLocal storm report, Jun 18, 5:15 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 AM HEAVY RAIN 3 E LAKE AFTON 37.61N 97.57W
06/18/2008 M1.00 INCH SEDGWICK KS TRAINED SPOTTER
RAIN FELL IN 15-20 MIN. WIND TO 50 MPH.
&&
LFWLocal storm report, Jun 18, 5:22 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
522 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 AM TSTM WND GST MILAN 37.26N 97.67W
06/18/2008 E60 MPH SUMNER KS TRAINED SPOTTER
HEAVY RAIN AND SMALL TREE LIMBS DOWN.
&&
LFWLocal storm report, Jun 18, 5:43 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
543 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM LIGHTNING 7 N GORHAM 38.98N 99.02W
06/18/2008 RUSSELL KS EMERGENCY MNGR
LIGHTNING STRIKE SET TWO FEILD CRUDE OIL TANKS ON FIRE.
&&
LFWLocal storm report, Jun 18, 5:47 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
547 AM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM NON-TSTM WND GST 6 E CALDWELL 37.04N 97.50W
06/18/2008 E65 MPH SUMNER KS TRAINED SPOTTER
TREE LIMBS DOWN.
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:14 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 61 min |
| Jun 18, 2:56 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 50 min |
| Jun 18, 3:08 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Reno, Rice | 67 min |
| Jun 18, 3:14 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Lincoln, Russell | 17 min |
| Jun 18, 3:54 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Sedgwick | 66 min |
| Jun 18, 4:03 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, McPherson, Reno, Rice, Sedgwick | 57 min |
| Jun 18, 4:30 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Kingman, Sumner | 60 min |
| Jun 18, 5:00 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 30 min |
| Jun 18, 5:17 AM CDT | Areal Flood Warning | ICT | Sedgwick | 5 hr |
| Jun 18, 5:27 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sumner | 45 min |
| Jun 18, 9:48 AM CDT | River Flood Warning | ICT | Cowley | 34 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.